Life is worth the effort to make it something special


By Jennifer Hansford
Windspeaker Contributor

Prescription drug addiction is a challenge faced by many Aboriginal people. With those addictions there comes the possibility of overdosing.

A young Métis man, (who was featured in a article previously published in Windspeaker about prescription drug abuse and who prefers to remain anonymous) has experienced the symptoms of overdose many times, but has managed to survive. Some of his symptoms, he explains, were tiredness, numbness, breathing that became heavier and shorter, and vision that was blurry, wavy (as though objects were moving), and a very quick heart-beat.

He said his heart would beat so fast that it felt as though someone was hitting his chest.

Out of all the symptoms he experienced, he said, it was the tiredness that let him know he had taken too many pills.

“When the pills that usually keep me awake start to make me tired, I know something bad is going to happen,” he said, recalling those experiences.

Some people who misuse prescription medication have said the pills cause a sense of emotional numbness, but this was not the case for him.

“It made my emotions very sensitive and severe,” he said. Things that wouldn’t normally make him cry, upset him, and at times to an extreme level.

He also describes physical numbness after he took a certain amount of pills.

“My legs would fall asleep, my arms would fall asleep, and at times it felt like it was hard to even keep my head up. My head would keep falling to the side, forward or back and I would even pass out like that, waking up with a severe kink in my neck or shoulder pains and even knee pains.”

He says this would usually happen after he took 15 pills or more.

At least one of his near overdose experiences was a suicide attempt, as life’s circumstances began to overwhelm him. Rising debt, unpaid bills, and trying to feed his addiction while caring for an elderly and ailing friend, a priest, with whom he lives was taking its toll.

When creditors began to phone several times a day regarding non-payment of the bills, he would unplug the phone, and tell his friend that this was because telemarketers had been calling and he didn’t want the phone to bother him.

This added to his worries, which caused his addiction to get worse, and as his addiction increased, the friend he lives with had to start hiding his own pills in pillow cases or anywhere he could think of so they could not be found.

The situation became so bad that at one point the electricity and water were turned off, and they had to sell their belongings to pay the bills.

“We even had to sell things that were supposed to be in his will,” he said, referring to a boat that was supposed to be left to family members.

Reaching his breaking point, he went to a local beach so he could be by himself. He was there for about two hours and had taken 20 Percocet before a police officer showed up and asked him to leave, since it wasn’t swimming season and he was trespassing.

He complied with the officer’s request and found himself sitting in the empty parking lot of an arena.

“He made me feel as though I wasn’t welcome anywhere,” he said of the police encounter. This is when he took 15 more pills.

In the days leading up to these events, he said he had studied the affects of an overdose and found that most of the time people would just experience the tiredness, as he had also experienced, and die in their sleep. This is what he had planned would happen to him as well.
However, this is not what happened to him at all.

“I started to experience serious symptoms I never read about,” he explained. “Vigorous shaking, twitching, burning eyes, cold sweats and my eyes would blink repeatedly.

Experiencing these new symptoms scared him so much that he decided to drive himself to the hospital.

“I blew through tons of red lights, people were honking their horns, and I even went over the solid yellow line at times,” he recalls.

Even on his way to the hospital, he thought about the quickest way to end it all.

“I was even thinking of going down an embankment or crashing into a car that was coming in the opposite direction. My heart felt so black, I didn’t care if I took anybody with me.”

Throughout this ordeal (and the ones he continues to face now) he is grateful that his friend did not give up on him.

“No matter how high the bills got, or the secrets I kept from him, he never got angry, just disappointed, he said. He would still comfort him and assure him everything would be okay. ‘Just relax, don’t cry,’ is what his friend would tell him.

He is also very grateful to his mother, who made sure he had all the support and help he needed.

“I am the battery; he is the negative end and she is the positive end and if one of them is missing, the battery won’t work.” He adds, “I doubt very highly that there are other priests, deacons and bishops as forgiving as him.”

He feels remorse everyday for the things he has put the people he loves most through.

“It disappoints me, even today, that I did something so ruthless to such a nice man like him.”

These days he is working hard to stay clean and has been on a methadone treatment since April.

His friend proved that life is what you make it and that it is worth living.